The diffusion limit of transport equations II: Chemotaxis equations

Hans G. Othmer, Thomas Hillen

Research output: Contribution to journalArticlepeer-review

294 Scopus citations


In this paper, we use the diffusion-limit expansion of transport equations developed earlier [T. Hillen and H. G. Othmer, SIAM J. Appl. Math., 61 (2000), pp. 751-775] to study the limiting equation under a variety of external biases imposed on the motion. When applied to chemotaxis or chemokinesis, these biases produce modification of the turning rate, the movement speed, or the preferred direction of movement. Depending on the strength of the bias, it leads to anisotropic diffusion, to a drift term in the flux, or to both, in the parabolic limit. We show that the classical chemotaxis equation-which we call the Patlak-Keller-Segel-Alt (PKSA) equation-arises only when the bias is sufficiently small. Using this general framework, we derive phenomenological models for chemotaxis of flagellated bacteria, of slime molds, and of myxobacteria. We also show that certain results derived earlier for one-dimensional motion can easily be generalized to two- or three-dimensional motion as well.

Original languageEnglish (US)
Pages (from-to)1222-1250
Number of pages29
JournalSIAM Journal on Applied Mathematics
Issue number4
StatePublished - Apr 2002


  • Aggregation
  • Chemotaxis equations
  • Diffusion approximation
  • Transport equations
  • Velocity-jump processes


Dive into the research topics of 'The diffusion limit of transport equations II: Chemotaxis equations'. Together they form a unique fingerprint.

Cite this